Format

Send to

Choose Destination
See comment in PubMed Commons below
Arch Neurol. 2012 Jan;69(1):129-32. doi: 10.1001/archneurol.2011.1199.

Severe hypercalcemia following vitamin d supplementation in a patient with multiple sclerosis: a note of caution.

Author information

1
Department of Neurology, University of California, San Francisco, 350 Parnassus Ave, 908, PO Box 0114, San Francisco, CA 94143, USA. Jacqueline.marcus@ucsf.edu

Abstract

OBJECTIVE:

To describe a patient with multiple sclerosis (MS) who developed severe hypercalcemia, attributed to the additive effect of 5500 IU of cholecalciferol and 2020 mg of calcium daily.

DESIGN:

Case report.

SETTING:

University hospital.

PATIENT:

A 58-year-old woman with MS and osteoporosis presenting with acute-onset tremors and confusion.

MAIN OUTCOME MEASURES:

Serum calcium and 25-hydroxyvitamin D levels.

RESULTS:

The patient's corrected serum calcium level was 15.2 mg/dL (reference range, 8.7-10.1 mg/dL; to convert to millimoles per liter, multiply by 0.25), and her 25-hydroxyvitamin D level was 103 ng/mL (to convert to nanomoles per liter, multiply by 2.496). The results of extensive laboratory tests to rule out hyperparathyroidism, malignant neoplasms, and other causes of hypercalcemia were unrevealing.

CONCLUSIONS:

It is common practice to prescribe high-dose cholecalciferol to MS patients for its possible role in immunomodulation and relapse-rate reduction. Nevertheless, cholecalciferol may increase serum calcium, and there seems to be an additive effect when patients simultaneously use calcium supplements. This case underscores the need for physicians to be attentive to the possibility of hypercalcemia in patients treated with both high-dose cholecalciferol and calcium.

PMID:
22232355
DOI:
10.1001/archneurol.2011.1199
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Support Center